Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 3, 2021Burke County, Georgia

NWS Columbia, SC issued this special weather statement at May 3, 2021, 5:19 PM EDT for Burke County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 5:19 PM EDT (21:19 UTC)
Expired
May 3, 2021, 5:45 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS82 KCAE 032119
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Mon May 3 2021
 
GAZ077-SCZ035-032145-
Burke GA-Barnwell SC-
519 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 545 PM EDT....

At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alexander, or 8 miles southeast of
Waynesboro, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Plant Vogtle, Sardis, Alexander and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3296 8196 3313 8195 3317 8154 3316 8154
      3310 8162 3305 8157 3306 8156 3304 8156
      3305 8154 3304 8154 3294 8171
TIME...MOT...LOC 2119Z 271DEG 30KT 3303 8188 

$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 2:23 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 3, 2:23 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Mon May 3 2021

.SYNOPSIS...
Severe thunderstorms are possible this afternoon. An upper
trough will move eastward from the Mississippi Valley on Tuesday
bringing another potentially active day of weather before a
cold front crosses the region on Wednesday. Drier and cooler
weather expected for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch in effect until 7 pm.

Upper trough will move across the Ohio Valley through tonight.
Surface high pressure well off the coast with a low pressure
system crossing the Mississippi Valley. Our area remains in the
warn sector. Deep, moist SW flow with embedded weak shortwaves
support moderate destabilization with surface based CAPE 1000 to
2000 J/kg. Deep convergence moving into the Midlands early this
afternoon. PWATs around 1.7 inches. Showers and thunderstorms
west of the area at 2 pm expected to move east into the CSRA
and Midlands through this evening. Severe potential include
damaging wind gusts, large hail, isolated tornadoes and locally
heavy rainfall.

The shortwave will move out of the region after sunset, leading to
decreasing activity during the evening. Any lingering convection
should dissipate around midnight as the airmass becomes less
unstable.  Overnight, a moderate low level jet will develop and
generally hinder fog development despite abundant low level
moisture. Lows will be above normal, once again in the mid 60s
to around 70 degrees.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Ridge will have strengthened over the area by Tuesday morning with a
lull expected in shower and convective activity, although with PWATs
remaining around 1.5 inches or greater, still can't rule out some
showers across the area. Deeper trough will approach from the west
and strengthening surface front moving into the area Tuesday
afternoon which will generate strong to severe storms to the west of
the area with the flow pushing these storms east. While shear may be
a bit weaker tomorrow afternoon, instability will be similar so
still expect storms to move into the area and may actually be higher
in coverage than we saw today with better forcing. Severe weather
threat remains low with a marginal risk in place from SPC mainly for
isolated damaging wind gusts. Temperatures will climb to above
normal with SW winds and warm advection while dew points will make
conditions feel somewhat stifling once again. CAMs favor somewhat
linear convection to develop along the strong forcing which should
push through the area overnight with increasing low level jet
keeping at least some instability and allowing storms to continue.

Cut back pops a bit for Wednesday with drier air likely to move in
at some point during the day with EC ensembles trending a bit drier
but still seeing the potential for the front to stall out and some
convection develop along it but with drier air moving in aloft, QPF
amounts are likely to be low. A bit more sun Wednesday should also
keep highs in the low to mid 80s. Cold advection will increase
Wednesday night with lows dropping into the 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier long term period expected with high pressure moving in and
cooler conditions into the end of the week. A more amplified trough
will push into the area late Thursday into Friday which will likely
develop a coastal low although there is uncertainty as to how far
into the Atlantic this would be and so pops will remain low and only
in the far north and east forecast areas. Cooler high pressure with
lower 500mb heights into the weekend before the surface high slowly
moves offshore and we will start to see moderating temperatures and
a ridge building over the region once again.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered to numerous showers and thunderstorms to affect the
TAF sites through this evening. Some thunderstorms may produce
strong wind gusts or hail. Isolated tornadoes also possible.
Should see convection diminish or move east of the area early
this evening. Have indicated tempo for tstms 19z-23z. Outside of
convection, mainly VFR with southwest winds 10-12 kts with
gusts around 20 kts. Winds are expected to stay up overnight
with a moderate nocturnal jet developing. Mixing should
generally prevent fog development tonight. However low level
moisture will remain high and ceiling restrictions can't be
ruled out near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and
thunderstorms through Wednesday as an unsettled weather pattern
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 3, 3:51 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 PM EDT Mon May 3 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-042000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
351 PM EDT Mon May 3 2021

...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 3, 4:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     1 SW OAK GROVE          33.97N 81.16W
05/03/2021                   LEXINGTON          SC   EMERGENCY MNGR

            EM REPORTS POWER LINE ARCING AT ST DAVIDS
            CHURCH RD AND SUNBRIGHT LN.

&&

GPL
Local storm report, May 3, 4:54 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     2 SW REMBERT            34.08N 80.56W
05/03/2021                   SUMTER             SC   DEPT OF HIGHWAYS

            SC HWY PATROL REPORTED TREE DOWN IN ROADWAY
            BLOCKING ALL LANES AT HORATIO HAGOOD RD AND
            SC261.

&&

GPL
Local storm report, May 3, 4:55 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N LEXINGTON           34.04N 81.22W
05/03/2021  M1.75 INCH       LEXINGTON          SC   TRAINED SPOTTER

            TRAINED SPOTTER AT THE DUNHILL NEIGHBORHOOD
            REPORTS MEASURED GOLF BALL SIZE HAIL.

&&

NS
Local storm report, May 3, 5:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     11 NW NEWBERRY          34.39N 81.74W
05/03/2021                   NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY CO SHERIFFS DEPARTMENT REPORTS
            TREES DOWN BY HIGHWAY 76 AND GARYS LN. TIME
            ESTIMATED BY RADAR.

&&

NS
Special weather statement, May 3, 5:17 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
517 PM EDT Mon May 3 2021

GAZ063-032145-
McDuffie GA-
517 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of southern McDuffie
County Until 545 PM EDT....

At 516 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Warrenton, moving northeast at 50 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Thomson, Dearing, Boneville, Autney, Ansley Mill, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical Center
and White Oak Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 173 and
178.

LAT...LON 3355 8243 3353 8239 3349 8240 3346 8238
      3342 8234 3341 8234 3336 8230 3331 8239
      3334 8244 3334 8250 3336 8253 3335 8255
      3341 8255 3346 8259
TIME...MOT...LOC 2116Z 241DEG 43KT 3336 8257

JAQ
Special weather statement, May 3, 5:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Mon May 3 2021

GAZ077-SCZ035-032145-
Burke GA-Barnwell SC-
519 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 545 PM EDT....

At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alexander, or 8 miles southeast of
Waynesboro, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Plant Vogtle, Sardis, Alexander and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3296 8196 3313 8195 3317 8154 3316 8154
      3310 8162 3305 8157 3306 8156 3304 8156
      3305 8154 3304 8154 3294 8171
TIME...MOT...LOC 2119Z 271DEG 30KT 3303 8188

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:35 PM EDTSpecial Weather StatementCAEMcCormick25 min
May 3, 3:05 PM EDTTornado WarningCAENewberry40 min
May 3, 3:24 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 3, 3:28 PM EDTSevere Thunderstorm WarningCAELexington, Saluda32 min
May 3, 3:32 PM EDTSevere Thunderstorm WarningCAENewberry43 min
May 3, 3:39 PM EDTTornado WarningCAELexington21 min
May 3, 3:51 PM EDTSevere Thunderstorm WarningCAEMcCormick39 min
May 3, 3:59 PM EDTSevere Thunderstorm WarningCAELexington, Richland31 min
May 3, 4:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter27 min
May 3, 4:05 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda40 min
May 3, 4:19 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter26 min
May 3, 4:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lexington, Richland23 min
May 3, 4:30 PM EDTSevere Thunderstorm WarningCAELexington, Richland15 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningCAELee, Sumter34 min
May 3, 4:44 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter31 min
May 3, 4:56 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
May 3, 5:14 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Richland, Sumter46 min
May 3, 5:50 PM EDTSpecial Weather StatementCAELee25 min
May 3, 6:01 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell44 min
May 3, 6:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg46 min
May 3, 4:27 PM EDTSevere Thunderstorm WarningCAEBurke48 min
May 3, 5:17 PM EDTSpecial Weather StatementCAEMcDuffie28 min
May 3, 5:32 PM EDTSpecial Weather StatementCAEColumbia, McDuffie28 min
May 3, 5:51 PM EDTSevere Thunderstorm WarningCAEBurke24 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.